Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 16, NWS Norman, OK

March 13, 2003Bryan County, Marshall County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 13, 2003, 2:19 AM CST for Bryan County, Marshall County, Oklahoma. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2003, 2:19 AM CST (08:19 UTC)
Expired
Mar 13, 2003, 3:00 AM CST
In force
41 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Bryan County, OK, Marshall County, OK

The radar

The Norman radar (KTLX), 162 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 8.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1816 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WUUS54 KOUN 130819
SVROKC
OKC013-095-130900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
219 AM CST THU MAR 13 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BRYAN COUNTY IN SOUTHEAST OKLAHOMA
  MARSHALL COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 300 AM CST

* AT 219 AM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER
  KINGSTON...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE ACHILLE...CALERA...CARTWRIGHT...
  COLBERT...DURANT...HENDRIX...KINGSTON...LITTLE CITY...MCBRIDE...
  MEAD...SILO...WILLIS AND WOODVILLE

HAIL UP TO 1.25 INCHES IN DIAMETER IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3416 9655 3403 9690 3382 9688 3375 9620

$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 9:59 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Mar 12, 9:59 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
959 PM CST WED MAR 12 2003

GRIDS HAVE BEEN UPDATED TO ACCOUNT FOR CURRENT CONDITIONS. UPDATED
TEXT PRODUCTS WILL BE OUT SHORTLY.

FCSTID =   24
OKC   52  68  45  72 / 100  10   0   0
HBR   52  69  45  73 /  50   0   0  10
SPS   54  72  46  73 /  40  10  10   0
GAG   43  69  44  77 /   0   0   0  10
PNC   47  66  43  76 /   0  10   0   0
DUA   59  71  49  73 /  50  10  10   0

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Mar 12, 12:10 PM CST, 14 hours 9 minutes before
OKZ004>048-050>052-TXZ083>090-131300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1210 PM CST WED MAR 12 2003

THIS HAZARDOUS WEATHER OUTLOOK PERTAINS TO CENTRAL AND WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS ROUGHLY ALONG AND EAST OF U.S. HIGHWAY 81.

TIMING...
THERE WILL BE A LOW RISK OF THUNDERSTORMS VERY LATE THIS AFTERNOON
AND EARLY THIS EVENING... WITH BETTER CHANCES FOR STORMS FROM LATE
THIS EVENING AND OVERNIGHT. THE SEVERE WEATHER THREAT OVER NORTH
TEXAS SHOULD BE CONFINED TO LOCALES NEAR AND EAST OF A WICHITA FALLS
TO ARCHER CITY LINE... AND SHOULD OCCUR OVERNIGHT.

EXPECTED WEATHER AND IMPACTS...
THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF GOLF BALLS AND WIND GUSTS FROM 60 TO 70 MPH... WHICH MAY
RESULT IN SOME DAMAGE TO ROOFS... WINDOWS AND VEGETATION.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
SLIGHT RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
FROM THIS EVENING THROUGH TONIGHT.

DISCUSSION...
A DRYLINE WILL MOVE INTO WESTERN OKLAHOMA THIS AFTERNOON AND A COLD
FRONT OVER NORTHERN OKLAHOMA WILL BEGIN TO MOVE SLOWLY SOUTHWARD BY
EARLY EVENING.  A WARM... HUMID AND INCREASINGLY UNSTABLE AIRMASS WILL
EXIST EAST OF THE DRYLINE AND SOUTH OF THE COLD FRONT.  WARM
TEMPERATURES ALOFT ARE EXPECTED TO PERSIST INTO THIS EVENING... AND
MAY PREVENT THUNDERSTORM DEVELOPMENT ALTOGETHER UNTIL AFTER DARK.
HOWEVER... AN ISOLATED STORM OR TWO CANNOT BE COMPLETELY RULED OUT
LATE THIS AFTERNOON AND EARLY THIS EVENING... WITH THE MOST LIKELY
AREA FOR STORMS DURING THE LATE AFTERNOON AND EVENING OVER NORTH
CENTRAL OKLAHOMA.  THE COLD FRONT WILL MOVE SOUTHWARD TONIGHT AND
SHOULD PROVIDE SUFFICIENT UPWARD MOTION TO ALLOW STORMS TO DEVELOP
AFTER DARK OVER CENTRAL OKLAHOMA... AND SOME STORMS MAY PERSIST FOR
MUCH OF THE NIGHT ALONG AND SOUTHEAST OF THE INTERSTATE 44 CORRIDOR.

ALTHOUGH DEEP LAYER SHEAR IS NOT OPTIMAL FOR THE DEVELOPMENT OF
SUPERCELLS... MODERATE TO STRONG INSTABILITY AND SUFFICIENT SHEAR IS
EXPECTED TO RESULT IN THE STRONGEST STORMS BEING CAPABLE OF GOLF
BALL SIZE HAIL AND DAMAGING WIND GUSTS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST THURSDAY MAR 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS BEGINNING FRIDAY NIGHT...
THROUGH TUESDAY.  THE BEST CHANCE OF THUNDERSTORMS... AND SEVERE
WEATHER... APPEARS TO BE ON MONDAY.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

 MILLER

In the hours before

Local storm report, Mar 12, 11:20 PM CST, 2 hours 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1120 PM CST WED MAR 12 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0920 PM    3 SE YUKON                OK   1.25 INCH HAIL
03/12/03   CANADIAN                       SPOTTER REPORT

FM
Local storm report, Mar 12, 11:25 PM CST, 2 hours 54 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1125 PM CST WED MAR 12 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1123 PM    LAKE ELLSWORTH            OK   .88 INCH HAIL
03/12/03   COMANCHE                       AMATEUR RADIO SPOTTER

FM
Local storm report, Mar 12, 11:43 PM CST, 2 hours 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1143 PM CST WED MAR 12 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0942 PM    1 SW KENDRICK             OK   1.00 INCH HAIL
03/12/03   LINCOLN                        LINCOLN CO EM

1130 PM    SEMINOLE                  OK   .75 INCH HAIL
03/12/03   SEMINOLE                       COUNTY SHERIFF

FM
Local storm report, Mar 12, 11:49 PM CST, 2 hours 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1149 PM CST WED MAR 12 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    CHICKASHA                 OK   .75 INCH HAIL
03/12/03   GRADY                          CO SHERIFF

FM
Local storm report, Mar 12, 11:59 PM CST, 2 hours 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1159 PM CST WED MAR 12 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1158 PM    BYNG                      OK   .88 INCH HAIL
03/12/03   PONTOTOC                       AMATEUR RADIO SPOTTER

FM
Local storm report, Mar 13, 12:13 AM CST, 2 hours 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1213 AM CST THU MAR 13 2003

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    LEXINGTON                 OK   .75 INCH HAIL
03/12/03   CLEVELAND                      LEXINGTON PD

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 8:40 PM CSTSevere Thunderstorm WarningOUNLogan35 min
Mar 12, 8:42 PM CSTSevere Thunderstorm WarningOUNCaddo, Washita48 min
Mar 12, 9:03 PM CSTSevere Thunderstorm WarningOUNLincoln, Oklahoma42 min
Mar 12, 9:09 PM CSTSevere Thunderstorm WarningOUNCanadian36 min
Mar 12, 9:27 PM CSTSevere Thunderstorm WarningOUNCaddo, Grady63 min
Mar 12, 9:40 PM CSTSevere Thunderstorm WarningOUNCanadian, Cleveland, Lincoln, Oklahoma, Pottawatomie50 min
Mar 12, 10:07 PM CSTSevere Thunderstorm WarningOUNMcClain23 min
Mar 12, 10:31 PM CSTSevere Thunderstorm WarningOUNCleveland, Oklahoma, Pottawatomie44 min
Mar 12, 10:50 PM CSTSevere Thunderstorm WarningOUNCaddo, Grady, McClain55 min
Mar 12, 10:56 PM CSTSevere Thunderstorm WarningOUNSeminole64 min
Mar 12, 11:07 PM CSTSevere Thunderstorm WarningOUNComanche38 min
Mar 12, 11:13 PM CSTSevere Thunderstorm WarningOUNCleveland, Pottawatomie47 min
Mar 12, 11:45 PM CSTSevere Thunderstorm WarningOUNHughes, Pontotoc, Seminole60 min
Mar 13, 12:08 AM CSTSevere Thunderstorm WarningOUNCoal37 min
Mar 13, 12:38 AM CSTSevere Thunderstorm WarningOUNAtoka, Coal, Johnston37 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.